Search PubMed⌕ Search

SEARCH · Search PubMed

Results for “Aprindine”

Search indexed PubMed citations on genomics, clinical trials, systematic reviews and public health. Explore titles, authors and supplied subject terms, then open the PubMed record.

Quote a phrase for an exact phrase match. Source license links do not imply unrestricted reuse.

At least 343 records · Page 19Linked to original sources

Antiarrhythmic drugs.

Explore the source record for details and available documents.

Adrenergic beta-Antagonists↗

Antiarrhythmic drug therapy. Recent advances and current status.

A number of conventional and newer antiarrhythmic agents are available for the treatment and prophylaxis of ventricular tachycardia and sudden death. Using a multifaceted approach of programmed electrical stimulation studies, drug level determinations, exercise tolerance testing, and 24-hour ambulatory electrocardiographic monitoring, the physician can identify those patients who require therapy and then predict the likelihood of efficacy with each antiarrhythmic agent. This approach affords evaluation of both aspects of the sudden death equation-ectopy frequency (triggering mechanism) and vulnerability to development of sustained ventricular tachycardia (substrate). After institution of therapy, careful follow-up is necessary to document sustained drug efficacy and detect side effects. Serious adverse reactions necessitate a change in antiarrhythmic therapy, as opposed to lowering drug dosage to an ineffective level. The unacceptably high incidence of sudden death due to electrical instability can be reversed only by a rigorous and dedicated long-term approach to the management of serious ventricular arrhythmias.

Adrenergic beta-Antagonists↗

Reliability of antiarrhythmic drug plasma concentration monitoring.

Measurement of drug levels is becoming increasingly popular to optimise the dosage of various drugs. In the case of antiarrhythmic drugs, the narrow therapeutic margin of most of these agents and a direct relationship between their pharmacological effects and plasma concentrations would justify more widespread use of monitoring. Optimum plasma concentration ranges have been described for lignocaine (lidocaine), procainamide, quinidine and, more recently, also for disopyramide, mexiletine, tocainide and other new antiarrhythmics. A critical analysis of the original data shows, however, that therapeutic and toxic levels are not so well defined as often assumed: small numbers of patients, marked interindividual variability, sometimes inadequate documentation of arrhythmias and lack of standardised blood sampling characterise many of these studies. Uncertainty about the reliability of concentration-effect relationships also arises when active drug metabolites are identified or there are marked concentration-dependent changes of drug protein-binding. In addition, abolition of various types of arrhythmias might require different drug concentrations. Nevertheless, therapeutic monitoring can be of practical value in patients with life-threatening ventricular arrhythmias and can also greatly facilitate dosage adjustment in cases with renal hepatic or severe cardiac failure. For a correct interpretation of drug levels, the time of blood sampling, dosage regimen, duration of treatment, pharmacokinetic principles, and the clinical condition of the patient must be taken into account. Further studies are needed to define the optimum therapeutic range for several drugs and to evaluate the usefulness of plasma concentration measurements in routine antiarrhythmic treatment.

Amiodarone↗

Aggravation of ventricular arrhythmia. A drug-induced complication.

Each antiarrhythmic agent can cause side effects, but most of these are easily recognised by the patient or physician. However, one potentially serious side effect common to all of these drugs is aggravation of ventricular arrhythmia. Often this is without symptoms and goes unrecognised by the patient. It occurs in 11 to 16% of drug tests depending upon the method of drug evaluation employed. There are no ECG changes which predict its occurrence and blood concentrations of drug are usually within a therapeutic range. There are no clinical patient features which are associated with this toxic reaction and it does not correlate with the presence or extent of underlying heart disease, the nature of the presenting arrhythmia or the known electrophysiological properties of the antiarrhythmic drug. Careful evaluation of these drugs is therefore essential.

Anilides↗

Drug-induced torsade de pointes.

Three patients who developed torsade de pointes associated with antiarrhythmic or psychotropic drugs are described, and the electrocardiographic characteristics, clinical presentation, predisposing factors, and management of this form of ventricular tachycardia are reviewed. The first patient was a 56-year-old schizophrenic man receiving thioridazine hydrochloride, trifluoperazine hydrochloride, and benztropine mesylate who was admitted to a hospital after a syncopal episode. Subsequently, the patient experienced several episodes of ventricular tachycardia combined with multifocal premature ventricular contractions (PVCs) and torsade de pointes; the arrhythmias were attributed to antipsychotic therapy. The second patient was a 69-year-old man who experienced ventricular tachycardia that progressed to ventricular fibrillation 41 days after surgery. Quinidine sulfate probably induced the ventricular tachycardia, which was identified as torsade de pointes. The third patient was a 71-year-old man admitted to the hospital for treatment of refractory ventricular arrhythmias. Previous drug therapy with quinidine sulfate and procainamide hydrochloride had been associated with torsade de pointes. Despite unsuccessful treatment of ventricular ectopy, the patient was discharged on maintenance therapy with pindolol, topical nitrates, and phenytoin. No additional episodes of torsade de pointes have been observed. Torsade de pointes is characterized by polymorphous electrocardiographic appearance and delayed repolarization (prolonged QT interval). It may occur in association with a number of disease states and also as a complication of treatment with therapeutic doses of drugs that affect repolarization (quinidine, disopyramide, procainamide, and phenothiazines). Clinical outcomes range from asymptomatic, self-terminating arrhythmias to ventricular fibrillation resulting in cardiac arrest. The definitive emergency therapy for torsade de pointes is overdrive pacing; cautious isoproterenol administration can also be used. Lidocaine and bretylium are often ineffective in treating this form of ventricular tachycardia. Potassium and magnesium repletion appear to be essential in abolishing drug-induced torsade de pointes. Drug-induced torsade de pointes is best prevented by avoiding agents known to induce arrhythmias in patients with a pre-existing prolonged QT interval. Periodic serum electrolyte assessment is warranted, and new drugs that prolong the QT interval should be considered potential causative agents of torsade de pointes.

Acecainide↗